On Hypoglycemia: When The 15:15 Rule Saves

Photo credit: http://health.rush.edu
Photo credit: http://health.rush.edu

I always hear doctors say that if they were to treat a diabetic, they would prefer them to be hypoglycemic rather than the other. As a nurse, I have seen how patients who are normal in one minute slip into this hypoglycemic realm down to unconsciousness. I had patients who were pleasant and conversing who suddenly turn confused and agitated – climbing out from their beds and resisting nurses and doctors.

I must admit it is amazing how sugar works in the body especially when you see first hand how patients react differently from their usual just because their blood sugar level is creeping lowly.

Experienced and compliant diabetic patients know for themselves whenever they start to go through the doldrums of hypoglycemia. They would start feeling shaky, dizzy and light headed. They could also be unusually clumsy.Sometimes they’ll present with such pale skin color  and extreme sweating. Before they fall into confusion and unconsciousness, they would know what to do and eat. They won’t even need to check their blood sugar levels. They just know that it’s too low.

But for those who are unaware of these things – like a newly diagnosed diabetic who has not been educated yet, or a bystander observing someone who has the above signs and symptoms- it could be pretty scary. Statistics say that 13% of people’s death is caused by type 1 diabetes on hypoglycemic events. Now, it may not be a huge number but to think that people actually slip into coma and die because they or the person standing next to them failed to feed them candy can be really daunting.

Fortunately, there is a way to decrease this likelihood only if people would be aware of the signs and symptoms and the emergency response.

Back to basics.

What is Hypoglycemia? Hypoglycemia is low blood sugar (below 70mg/dL or 4 mmols/L).

What causes Hypoglycemia?

-Eating too little causing insufficiency of glucose in the body.

-Exercising too much that glucose in the system is used up.

-Incorrect use of diabetes medications or insulin.

What are the signs and symptoms of Hypoglycemia? People experiencing hypoglycemia may look shaky and pale. They can get confused and disorientated. They will feel dizzy, weak and may have a throbbing headache.

What to do? Apply the 15:15 Rule. This means to eat 15 grams of carbohydrates then wait 15 minutes to re-check the blood sugar level. If the blood sugar is still low or if still showing signs and symptoms, eat another 15 grams of carbohydrates and wait another 15 minutes.

So what are the 15 grams of carbohydrates? It can be any of the following:

6 hard candies

1/2 cup of juice

1 tbsp of honey

1 tbsp sugar

8 ounces of milk

Eating 15 grams of carbohydrates can boost up the blood sugar by 50 mg/dL. The idea is to bring up the blood sugar level safely to a normal level.

But remember not to shove food or drinks to a person who is already unconscious! And remember, if unsure of what to do, you can always call for help or dial the emergency number.

Diabetes is widespread. It is sad that 13% of the population die because of low sugar because the patient itself and we as well do not know what to do. The 15:15 rule is a simple, practical way of remembering what to do in cases of hypoglycemic events.

Who would have thought bringing a couple of candies in your pocket can save a life?

 

 

 

© 2011, Filipino Nurses. All rights reserved. DISCLAIMER: The accuracy of all articles contained in this website are the responsibility of their respective authors. All articles are for informational purposes only and are NOT intended to replace the advice of a doctor. The owner of this site disclaims any liability for the decisions you make based on these information. If you have any health-related questions, please consult your physician. If you feel ill, please seek medical attention immediately.

Other posts you may be interested in:

About madelinestacruz 4 Articles
Loving nursing. Loving God. ^_^
  • daisy dela cruz bautista

    i want to know what will i do if my patien has a hypercglycemia….is there anybody to help me,,,,thnk you!!

    • stephen

      bring the patient to a doctor, especially if you are obaserving any change in his/her mental status. the patient may be having a diabetic emergency and would have to be hydrated intravenously and be given insulin shots or drip if necessary. the doctor will also prescribe the appropriate maintenance medication to control his/her blood sugar level in order to avoid the dreaded diabetic complications (cardiovascular ailments, dialysis requiring kidney disease, poor healing wounds that may lead to amputations etc.)

      • stephen

        a doctor in the emergency room, that is.

        • Ed

          What if it is 180mg/dl? Will you still recommend E.R. treatment? Depends on the reading. How high is the hyperglycemia? Is the Pt type 1 or type 2? On insulin or oral? What is the DM history of the pt? There are more to just one blood sugar reading. If you are a nurse, assess first.

    • Ed

      Hyperglycemia is a chronic problem with Diabetics and also a big problem for physicians to manage. If a patient is showing hyperglycemia, it is only the tip of the iceberg. The real problem is not only the hyperglycemia, it is cumulative from mismanagement by the providers, the patient’s poor understanding and poor motivation to make changes in his/her lifestyle. Come to Subic Freeport Diabetes Education Center to undergo a real-life training as Diabetes educator.

  • nash

    tnx for this info 🙂

  • nixtu

    tnx for sharing! i will apply this as soon as i get hypoglycemic patients..

  • fayt

    thanks you for accurate and specific info. this can help me in first aid treatment down here.God bless the Nurses.

    • Ed

      Please remember that the info above does not completely address what to do during a hypoglycemic episode. Learn more and better by attending the Subic International Diabetes Education Center.

  • Thanks for this post! Napaka informative talaga. This is very important lalo na sa mga nagpapractice ng nursing/medicine or other related fields.

    • Ed

      Informative but dangerously lacking in steps how to prevent recurrence of hypoglycemia.

  • JOEL_UK

    Hypo n hyperglaecemia is easily manageable if you know what you’re doing.If your patient is tablet n diet controlled (NIDDM-non insulin dependent diabetes mellitus) make sure they take their tablets n monitor their diet (diabetic diet)..Obviously,if you are attending to an insulin dependent diabetic (IDDM) make sure they have their insulin ready.insulins are fridge items..ex.humulin M3,Glargen,novorapid,actrapid,etc..make sure to check your patients blood sugar first b4 giving them their insulin as prescribed..an unstable blood sugar levels require a sliding scale-this is a preloaded mixture of 49.50 mls of saline n 50units of actrapid and given by a grasby..patient on sliding scale should have their blood sugar levels monitored on an hourly basis and rate adjusted if required…monitor your patient skin regularly,note any skin breakdown n wounds n deal with it appropriately…if you need more advise,refer your patient to your diabetic nurses…hope these help
    Thank you……..simply,MONITOR YOUR BLOOD SUGAR LEVELS REGULARLY

    • Ed

      The article is lacking. What will you do after the patient’s body uses up the 15 grams of quick-acting Carbs you just gave? Will you give the patient another 15-grams of Carbs? Will you keep doing this 24/7? Come to Subic Freeport International Diabetes Education Center for real life training.

  • Allen

    There are diabetic pts who shows s/sx of hypoglycemia eventhought their RBS is above 80mg/dl. This means that every diabetic pt has their own standards of RBS LEVEL. I had a pt who considers 250 mg/dl as normal and below 150 mg/dl shows s/sx of hypoglycemia.

    • Ed

      This is called Hypoglycemia unawareness due to very poor management by both the provider and the patient. This also preventable. Learn more by attending the Subic International Diabetes Education Center program for Diabetes Educators and patients with Diabetes.

  • daisy dela cruz bautista

    my patient has a maintenance for oral and injection(humulin)but sometimes her blood sugar is becoming high up to 300+mg/dl and it will happened this during her bedtime….or if she awake at morning..is there any treatment of this?thanks..

    • fayt

      try to give water before going to sleep and do some walking exercises then check her blood sugar in the morning.follow the insulin dose according to your Doctor’s advise.

  • RN
  • fayt

    am far from Subic.am abroad.

  • Pingback: 7 Amazing Super Foods To Fight Diabetes | Filipino Nurses()

  • I read this article fully regarding the comparison of latest and preceding technologies, it’s amazing article.

  • Sarah Seefried

    Hypoglycemia (common usage) is also a term in popular culture and alternative medicine for a common, often self-diagnosed, condition characterized by shakiness and altered mood and thinking, but without measured low glucose or risk of severe harm. It is treated by changing eating patterns.”*^`

    Up to date article on our very own blog
    http://healthfitnessbook.comdq